Alert archive / Tennessee / Flash Flood Warnings in 2002

Flash Flood Warning 58, NWS Nashville, TN

December 19, 20025 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Dec 19, 2002, 1:32 AM CST for 5 counties in Tennessee. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 19, 2002, 1:32 AM CST (07:32 UTC)
Expired
Dec 19, 2002, 7:30 AM CST
In force
6 hr
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Benton County, TN, Houston County, TN, Humphreys County, TN, Montgomery County, TN, Stewart County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 404 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
404 m²/s²
0-3 km storm-relative helicity
458 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 190732
FFWBNA
TNC005-083-085-125-161-191330-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
131 AM CST THU DEC 19 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLOOD WARNING FOR...
  BENTON...HOUSTON...HUMPHREYS...MONTGOMERY...AND STEWART COUNTIES   
  IN TENNESSEE.
  THIS INCLUDES THE CITIES OF CAMDEN...CLARKSVILLE...DOVER...ERIN...
  AND WAVERLY.

* UNTIL 730 AM CST

* AT 130 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY      
  RAINFALL OCCURRING ACROSS THE WARNED AREA IN NORTHWEST MIDDLE      
  TENNESSEE. RADAR ESTIMATES AND GROUND REPORTS INDICATE THAT THESE  
  AREAS WILL RECEIVE AROUND A HALF INCH OF RAIN PER HOUR DURING THE  
  NEXT FEW HOURS. WITH THE GROUND ALREADY MOIST FROM PREVIOUS RAINS, 
  EVEN A LIMITED RUNOFF INTO CREEKS AND STREAMS COULD PRODUCE        
  FLOODING. ALSO, BUILDUP OF WATER ON STREETS IN URBAN AREAS MAY     
  PRODUCE HAZARDOUS DRIVING CONDITIONS LATER IN THE MORNING.

REMEMBER, FLOODING IS THE NUMBER ONE WEATHER KILLER, AND MOST FLASH 
FLOOD DEATHS OCCUR IN AUTOMOBILES. PLEASE USE CAUTION WHILE DRIVING, 
AND REMEMBER NOT TO CROSS WATER OF UNKNOWN DEPTH.
&&
MAR
$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 18, 10:01 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Dec 18, 10:01 PM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION...CORRECTED SPEED 2ND PARA
NATIONAL WEATHER SERVICE NASHVILLE TN
910 PM CST WED DEC 18 2002

COLD FRONT IN THE PLAINS EXTENDS FROM THE SURFACE LOW IN NORTHERN
MINNESOTA SOUTHWARD ALONG THE ILLINOIS-IOWA BORDER THEN SSW TO THE
DALLAS-WITCHITA FALLS AREA. FRONT APPEARS TO MOVE EASTWARD AT ABOUT
15 KT. HUGE H5 LOW OVER THE NORTHERN PLAINS CENTERED NEAR EASTERN
NORTH DAKOTA APPEARS TO BE MOVING SLOWLY NORTHEASTWARD. SOUTHERN END
OF ATTACHED TROUGH IN THE TEXAS PANHANDLE APPEARS TO BE MOVING
SOMEWHAT FASTER.

LEADING EDGE OF MAIN PRECIPITATION BAND ASSOCIATED WITH THIS SYSTEM
HAS MOVED EASTWARD OVER THE PAST 2 HOURS AT ABOUT 25 KT BUT APPEARS
TO LOSE STRENGTH AS IT ATTEMPTS TO PUSH EASTWARD. THIS IS IN ABOUT
THE SAME AREA AS PREDICTED BY LOCAL MICRO ETA MODEL. MICRO ETA KEEPS
THE MAIN PRECIP BAND IN ABOUT THE SAME POSITION THROUGH 08Z...THEN
PUSHES THE MAIN PRECIP BAND RAPIDLY EASTWARD INTO NORTHWESTERN
MIDDLE TENNESSEE FROM 08Z TO 13Z REACHING BNA BY 15Z. THUS IT
APPEARS THAT ANY SEVERE WILL BE AFTER 08Z FOR NORTHWEST AND MID
MORNING FOR BNA AREA.

CURRENT ZONE PACKAGE SEEMS TO HANDLE THIS WELL AND WILL NOT AMEND
ATTM.

.BNA...NONE.

JLM
Hazardous weather outlook, Dec 18, 4:00 PM CST, 9 hours 32 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-191130-

HAZARDOUS WEATHER OUTLOOK. . . .UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
400 PM CST WED DEC 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...
A STRONG SOUTHERLY FLOW OF AIR...AHEAD OF A COLD FRONT THAT
STRETCHED FROM A LOW OVER MINNESOTA...THEN ACROSS THROUGH THE UPPER
MISSISSIPPI VALLEY AND THE SOUTHERN PLAINS...WILL INCREASE OUR
MOISTURE AND HELP TO DESTABILIZE THE ATMOSPHERE OVERNIGHT. AS THE
FRONT MOVES EAST...THUNDERSTORMS WILL BECOME LIKELY AFTER MIDNIGHT
ALONG THE TENNESSEE RIVER AND AROUND DAWN THURSDAY FOR THE NASHVILLE
AREA. SOME OF THESE THUNDERSTORMS MAY BE SEVERE...PRODUCING LARGE
HAIL AND DAMAGING WINDS. SUPERCELL THUNDERSTORMS ARE ALSO POSSIBLE
AND MAY RESULT IN THE FORMATION OF A FEW TORNADOES.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS AND SPOTTER GROUPS MAY BE NECESSARY
LATE TONIGHT AND EARLY THURSDAY MORNING. STAY TUNED TO NOAA WEATHER
RADIO OR COMMERCIAL BROADCASTS FOR LATEST STATEMENTS AND FORECASTS
FROM THE NATIONAL WEATHER SERVICE REGARDING THE POTENTIAL FOR SEVERE
WEATHER IN MIDDLE TENNESSEE.

.DAYS TWO THROUGH SEVEN...
THE COLD FRONT...WHICH WILL BE TRIGGERING THESE THUNDERSTORMS WILL
REACH EAST TENNESSEE LATE THURSDAY NIGHT. HAZARDOUS WEATHER IS NOT
ANTICIPATED FRIDAY THROUGH TUESDAY.

END/ORCHANIAN

Nearby

Flash Flood Warnings in Tennessee, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.